This week, a young man died. In many ways, he was just like most kids his age. He was 27-years-old, the only child from a loving family in a suburb near the midwest; he loved gaming and was a sales clerk. He loved technology — the kind of kid who could probably fix your computer, teach you what to do with that iPad you just bought, and set up your new surround sound system, all while updating his Facebook page, texting a friend, and simultaneously calling another. I don’t know if he had any particular dreams or goals, but I bet he had them. Maybe his dreams never extended beyond wanting to be happy and laugh at funny jokes. He was a handsome kid with bright blue eyes and sandy blonde hair.
Then, on one quite ordinary day in May 2015, that young man died from cardiac arrest, suspected secondary to loperamide abuse/overdose. He’d been hospitalized twice before and almost died from the same thing. Neither his doctors nor his family could understand, didn’t know what was going on.
Like most addicts, this handsome, sandy-haired young man tried to hide the fact that he was sick. He lied to people and hid and denied his addiction the best he could. His family was helpless against this unknown enemy. His final post on Facebook detailed his frustration as, apparently, his parents were taking steps to try to control his usage and help him. Ultimately, it didn’t work. He died the next day.
I didn’t know this young man. I wish I had. I would have noticed his pinned pupils. I would have noticed the bottles on his shelf or empty in the trash. I could have talked to him about the loperamide. I could have tried to shake him out of his tree, addict-to-addict. I could have provided hope and encouragement. I want to reach out to him and reassure him that there’s a life beyond addiction that honestly does not suck as much as he thinks it will. That he’ll be okay! It’ll all be okay! Say something. Anything. But sometimes, despite all efforts, it still doesn’t work.
I receive quite a bit of mail like the one that prompted this article. Parents worried about their kids, sisters, brothers, aunts, uncles, friends — most from the addicts themselves, worried, scared, and needing help where there appears to be none at all.
This week I also received a letter from a new mother who was addicted to loperamide and whose baby was born also addicted to it. Again, doctors are baffled. I’m not.
Loperamide abuse, unlike pain pill addiction or heroin (and other hard drug) addictions, is an underground disorder. It’s sneaky and quiet. And perfectly legal. As a drug-of-choice, it isn’t flashy like bath salts, nor is it well known or respected within the medical community as the “public health danger”1 it is, like heroin. This is partly because it’s relatively new, but also because, loperamide addicts are afraid to speak up for fear of being laughed at — or at the very least, not being taken seriously — so they rarely report. Who wants to be known as a poop-pill addict? But as noted by character Walter White in the series Breaking Bad, “you must respect the chemistry”.
Loperamide, the active ingredient in Imodium, is an over-the-counter medication marketed and widely used as an anti-diarrheal. It also happens to be an opiate — though, theoretically, it can’t make you high. However that hasn’t stopped people from trying. Suggestions have been disseminated among internet discussion groups for how to “mega-dose” loperamide — take it in extremely high quantities — to achieve a high of sorts. And it works. Some try to use loperamide like this recreationally (sometimes combined with something like grapefruit juice or Tagamet in an attempt to ‘boost’ the euphoric effects); others use it as a “poor man’s Methadone” to ameliorate the symptoms of opiate withdrawal. Many end up hopelessly addicted to it.
And it’s perfectly legal. And cheap! And sold in quantity. Compare one pill being the normal dose for diarrhea, you will find addicts commonly taking 72 tablets or 144 tablets at once (this is the largest size commonly sold in drug stores and at Walmart). Some take much more. You can order loperamide online at Amazon right now in quantities as large as 2800 tablets at once for the low-low price of about $25 bucks (though I’ve personally seen offers of 10,000 pills and up). And yes, anyone can buy them with just a press of a button. They make it easy to get addicted to those mega-doses. All very quiet, secretive, and “normal” arriving in a plain brown box right to your doorstep. (I used to tell people they were vitamins.)
Aside from gross availability, the medical community has only been spottily aware of the problem of loperamide addiction for the last two years. My doctors at Upstate Medical University Hospital in Syracuse NY were the first to widely disseminate their research after my case was reported at the Clinical Toxicology conference in 2013. Since then, there have been other cases seen throughout the country including several more at Upstate — nearly all with life-threatening arrhythmias. Some die.
It happens often after chronic overdose use of loperamide. The usage itself, relatively uneventful, growing or maintaining over months. Then one day, you’re feeling sick, as if you’re getting the stomach flu. Sometimes in just a day. Sometimes two. You’re sleepy all the time. You get this sinking, cold feeling in your gut. Then suddenly, you wake up gasping for air. You’ve fainted. Your heart rate has slowed to 30 beats per minute or less. The heart’s electrical system short-circuited. You’re in a cardiac arrhythmia (most often ventricular tachycardia). Sometimes it degenerates further into an even worse arrhythmia called Torsade. Unaided by medical intervention, the heart stops and you go out again. Sometimes the heart restarts spontaneously, but if it keeps up without medical intervention, you will die.
A hospital visit is the only way to survive.
But, sadly, if a person addicted to loperamide were to actively seek help from an addiction specialist at a rehab or detox center to get off the drug, they’d likely be turned away. Why? Because many working in the field of addiction still don’t know about or understand loperamide. It isn’t their fault — the word just hasn’t gotten out yet. If a patient presents in an ER in cardiac arrest, loperamide won’t show on a normal tox screen, so it’s often overlooked during the differential. It’s happened. I’ve seen it. They just don’t know to ask. They don’t know what they don’t know.
I have been haunted by some of the letters I receive, especially lately. Some people send letters that I respond to but I never hear back. Some write back and update me on how they’re doing (both good and bad). And still others — ones like this — get under my skin. I’m angry and saddened; I’ve actually cried for this young man whom I have never met, and I’ve felt his pain and the pain of the parents and loved ones who had to bury him this week.
I know because I was just like that young man once. I was taking 144 tablets a day when I went into cardiac arrest at home. At the hospital, I was defibrillated 28 times wide awake and lucid for the experience. I had to be put on life support for three days. I crawled back to life through a soupy, thorned hell of my own creation. If it weren’t for the quick-thinking ER physicians at my town’s Memorial Hospital and the incredibly intelligent staff, doctors, and toxicologists at Upstate, I wouldn’t be here today. With aftercare provided by my own Square-Jawed NP who has closely monitored my recovery — I owe them all my life. Literally.
It is survivable. You can recover. Spread the word. Start the discussion.
If you are addicted to loperamide, see your GP or someone in the recovery field. Bring a printout of the most current Loperamide Medical Articles (PDF) with you to your physician, therapist, nurse, or rehab person.
Recovery from loperamide follows the same approach as normal opiate withdrawal only it lasts longer due to the drug’s prolonged half-life. Supportive medications such as Clonidine, Hydroxyzine, etc. ease the recovery. No suboxone necessary. You can tell that to your medical professional as well.
If you recover with help from the medical community both sides win — they learn, you live — and it saves other lives as well. Like some sandy-haired young man of 27 that you have never met.
He was just an ordinary kid on an ordinary day. It could have been someone you love. It could be you.
Be safe, and God Bless.
“It’s getting critical
Takes a minute for it to set in
And I’m dyin’ just tryin’ to feel alive again.”
–“Critical”, Travie McCoy
(among that young man’s list of favorite musical artists)